New warning about Isentress
Jan 15, 2012
Hello Dr. McGovern I have been co infected for around 20 years and started Isentress and Truvada two years ago(cd4 450 VL UD). I have not treated my Hep C because of the low cure rate. I have mildly elevated enzymes and do get yearly abdominal ultrasounds. I was doing OK until the last one that indicated some reverse flow in my portal vein. After the new warnings concerning Isentress and liver problems I was wondering if it could have caused the recent increase in my liver scaring. I am considering Hep C treatment now that there are the PIs and a much better chance for clearance. Do you think that treatment would be worth it for some one 56 years old? Thanks Billy
Response from Dr. McGovern
You are correct that Isentress, which is considered very well-tolerated, has been associated with some significant rash and hypersensitivity reactions in recent reports. Some of these patients have also had liver involvement - with abnormal liver function tests and severe liver disease.
However, I am not sure the reversal of flow in your ultrasound bears a relationship with Isentress. I would want you to discuss whether a follow-up US is needed with doppler studies to assess this further. I would discuss this further with your HIV doctor. I don't think there is a reason to change meds right now.
It would be good to have some staging of your liver disease and to know more about your HCV infection, genotype, viral load, etc. I agree that you might be a candidate for triple therapy and the good news is that the results from two major trials in HIV/HCV patients should be out this year (for genotype 1 patients). You can follow the outcomes on my blogs which will address this. Preliminary results will be posted for telaprevir and boceprevir soon. I would not let your age get in the way. I would be interested in treating you if you have liver disease regardless of your age.
The other advantage of staying on Isentress is that there are no drug interactions with telaprevir, one of the new HCV drugs.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.